Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Zoloft Side Effects & Xanax Withdrawal. Help?

Hello, this is a semi-long post, it has plenty of valuable information for those interested and I am in need of more opinions of my issue.

Background :

My entire life I have had moderate anxiety, the type that makes you quite nervous to do the most simple things in public. Never has it triggered anything more than a moderate panic attack that subsided shortly after removing myself from the situation.

Recently however, while smoking weed, I felt like I was having a heart attack and possibly bleeding internally.. this was in fact a weed induced panic attack and while it did raise my heart rate substantially, i was fine after the paramedics checked my vitals.

Even more recently ( 4 months ago ). I tried some LSD my roommate had for a party. Over four hours i took 3 LSD tablets. On the comedown, I felt panicky, had severe insomnia, heightened blood pressure, twitchy, flushed, hot flashes and then shivering.. it was a nightmare. This was all attributable to the drugs.. i assumed so I got over them a day later it seemed.

5 weeks ago I went to a meeting for AA.. I was on no drugs and about half way through the meeting I started to feel anxious and panicky and jittery like I had drank too much coffee and hadn't eaten for days.. my focus was on getting through this and I tried to fight it.. which didn't work out as planned. At this point I was feeling my heart beat climb, sweat on my hands was more and more noticeable, sweat on rare places like my wrists and neck came slowly, my muscles tightened and i felt like my breathing was constricting. I ran into the bathroom and grabbed a cup of water and just breathed deep and literal as I tried to grasp reality.

I made it through the rest of the meeting barely, feeling like I had just seen a ghost as I left. I spent the night on the couch trying to eat, drank 3/4th a handle of diluted vodka(to no help). I called a friend over and around 3 AM I called NetCare and went to their mental health facility for an evaluation. I was there until about 8AM being evaluated and was told to see a psychiatrist and therapist. I got in with my family doctor within a few days and had a psychiatrist later (who i have seen) and a therapist (yet to see).


Medication :

My family doctor prescribed me Zoloft(30) 50mg 'Once Daily' & Xanax(30) 1mg '1-2 Daily as Needed' on around the 2nd of august. I took the Zoloft each day once and the Xanax sometimes around 3-4 times a day, not realizing just how serious the addiction can be. I went back to my family doctor on the 24th after burning my hand on an iron and told her my xanax was out and i was seeing a psychiatrist on the 29th. She gave me cream for my hand and another 30 xanax. Of course, I took the xanax 3-4 times a day almost as preventive measures for my panic attacks while waiting for the Zoloft to kick in.

On my fourth week into taking xanax I saw the psychiatrist who was recommended and in his early or mid 60's. He told me the xanax was the HIGHEST dose prescribed and was a little concerned about that but said my Zoloft amount was not nearly enough. He said we would go to 75 and then 100 and maybe even 150 soon. So I went to get my scripts he wrote for xanax(60x2) 1mg (1/2 or 1 daily as needed) and Zoloft (90x2) 50mg (2 times daily). He did this so I could make 75mg tablets since they don't actually have those.

Anyhow I found out I could not renew my prescription for the xanax until the 17th of september. This was not good, seeing as how I had 1 xanax left on the 1st of september. I took it and felt great all day.. even went out for drinks with friends thinking maybe I would be okay. The next day was the beginning of hell.

I have been more panicky than ever, extreme insomnia, hungry twice as much as usual, full but still i get pulsating from my abdomen(feels like a heart beat but on touch i can tell its abdomen), sweaty palms, high blood pressure, restless leg, tremors all over with incredibly shaky hands and twitchy body parts. It has been over 7 days since my last xanax and i take 100mg zoloft in the morning. I drink alcohol and sometimes take a benadryl (50mg) to fall asleep before 4AM.

I still get the same feelings as before, it's hard to tell if they are as profound as before, but they are still there and keeping me stiff and anxious all over. My stomach feels like a grinder, constantly just pulsing like it is hungry even though it is full as can be. I called my psychiatrist the 2nd day off xanax and he said to just ride it out. This is day 7 and things have not changed, so i suspect either it is the Zoloft side effects or something entirely different.

Conclusion :

I know this was a really long post, but I truly do appreciate any information or answers. This is a really deep subject for me and I am sure others on this board.
4 Responses
Avatar universal
Geez, you could have killed yourself there discontinuing that much Xanax cold turkey.  It's a dangerous med to quit, it has to be done slowly and under the close monitoring of a psychiatrist.  Now, you've already done it, and you're suffering withdrawal.  Benzos are tough to withdraw from, so just give it time.  And don't do it again this way.  
Avatar universal
This is day 8 of my withdrawal. Should I expect to feel any better soon? Or should I be concerned that the zoloft is negatively effecting me and not the xanax?
Avatar universal
It is possible, but when you quit a med and start a med at the same time, it takes away the ability to know what's causing what.  That's why I don't think it's a particular good way to do it, but since you've already done it, just give it time.  If it stays around, and nobody can tell you how long that'll be for you because we all react differently, go back on the Xanax at the lowest dose at which you felt fine.  If these symptoms go away fairly soon, within a day, you'll know it's withdrawal.  Then you can taper off it more slowly.  Good luck.
Avatar universal
You are dealing with a very serious problem. Xanax is a drug that you need to run away from. You're are mixing the alcohol with the Xanax and that's a deadly combination. There are other threads here that go into this situation. The Xanax (benzodiazepine) is working on the same brain receptors as the alcohol and you are substituting one for the other. The Zoloft is not going to work properly if you're drinking.

Find some benzo forums and get a 'cross over' plan to Valium or Klonopin and do a very slow taper off the Xanax. The benzo withdrawals are only going to make you drink the alcohol more. This problem is only going to get worse. See site benzo.org.uk (Ashton Manual) and Google the word benzodiazepine.

abby
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?